Bulletin of the American Mathematical Society

The asymptotic density of sequences

Ivan Niven

Full-text: Open access

Article information

Source
Bull. Amer. Math. Soc., Volume 57, Number 6 (1951), 420-434.

Dates
First available in Project Euclid: 4 July 2007

Permanent link to this document
https://projecteuclid.org/euclid.bams/1183516304

Mathematical Reviews number (MathSciNet)
MR0044561

Zentralblatt MATH identifier
0044.03603

Citation

Niven, Ivan. The asymptotic density of sequences. Bull. Amer. Math. Soc. 57 (1951), no. 6, 420--434. https://projecteuclid.org/euclid.bams/1183516304


Export citation

References

  • 1. E. Artin and P. Scherk, On the sum of two sets of integers, Ann. of Math. vol. 44 (1943) pp. 138-142.
  • 2. F. Behrend, Über numeri abundantes I, II, Preuss. Akad. Wiss. Sitzungsber. no. 21/23 (1932) pp. 322-328, no. 6 (1933) pp. 280-293.
  • 3. F. Behrend, On sequences of numbers not divisible one by another, J. London Math. Soc. vol. 10 (1935) pp. 42-44.
  • 4. F. Behrend, On sets of integers which contain no three terms in arithmetic progression, Proc. Nat. Akad. Sci. U.S.A. vol. 32 (1946) pp. 331-332.
  • 5. A. S. Besicovitch, On the density of certain sequences of integers, Math. Ann. vol. 110 (1934) pp. 336-341.
  • 6. A. S. Besicovitch, On the density of the sum of two sequences of integers, J. London Math. Soc. vol. 10 (1935) pp. 246-248.
  • 7. R. C. Buck, The measure theoretic approach to density, Amer. J. Math. vol. 68 (1946) pp. 560-580.
  • 8. E. F. Buck and R. C. Buck, A note on finitely additive measures, Amer. J. Math, vol. 69 (1947) pp. 413-420.
  • 9. L. P.-H. Cheo, A remark on the α+β theorem, to appear in Proceedings of the American Mathematical Society.
  • 10. L. P.-H. Cheo, On the density of sets of Gaussian integers, to appear in Amer. Math. Monthly.
  • 11. S. Chowla, On abundant numbers, J. Indian Math. Soc. N.S. vol. 1 (1934) pp. 41-44.
  • 12. S. Chowla and J. Todd, The density of reducible integers, Canadian Journal of Mathematics vol. 1 (1949) pp. 297-299.
  • 13. J. G. van der Corput, On sets of integers I, II, III, Neder. Akad. Wetensch. vol. 50 (1947) pp. 252-261, 340-350, 429-435.
  • 14. J. G. van der Corput, on de polignac's conjecture, Simon Stevin vol. 27 (1950) pp. 99-105.
  • 15. H. Davenport, Über numeri abundantes, Preuss. Akad. Wiss. Sitzungsber no. 26/29 (1933) pp. 830-837.
  • 16. H. Davenport and P. Erdös, On sequences of positive integers, Acta Arithmetica vol. 2 (1936) pp. 147-151.
  • 17. H. Davenport and H. Heilbronn, Note on a result in the additive theory of numbers, Proc. London Math. Soc. (2) vol. 43 (1937) pp. 142-151.
  • 18. F. J. Dyson, A theorem on the densities of sets of integers, J. London Math. Soc. vol. 20 (1945) pp. 8-14.
  • 19. P. Erdös, On the density of the abundant numbers, J. London Math. Soc. vol. 9 (1934) pp. 278-282.
  • 20. P. Erdös, On the density of some sequences of integers I, II, J. London Math. Soc. vol. 10 (1935) pp. 120-125; vol. 12 (1937) pp. 7-11.
  • 21. P. Erdös, Note on sequences of integers no one of which is divisible by any other, J. London Math. Soc. vol. 10 (1935) pp. 126-128.
  • 22. P. Erdös, On the arithmetical density of the sum of two sequences one of which forms a basis for the integers, Acta Arithmetica vol. 1 (1936) pp. 197-200.
  • 23. P. Erdös, On a problem of Chowla and some related problems, Proc. Cambridge Philos. Soc. vol. 32 (1936) pp. 530-540.
  • 24. P. Erdös, A generalization of a theorem of Besicovitch, J. London Math. Soc. vol. 11 (1936) pp. 92-98.
  • 25. P. Erdös, On the easier Waring problem for powers of primes I, Proc. Cambridge Philos. Soc. vol. 33 (1937) pp. 6-12.
  • 26. P. Erdös, On the asymptotic density of the sum of two sequences one of which forms a basis for the integers II, Travaux de l'Institut Mathématique de Tblissi vol. 3 (1938) pp. 217-224.
  • 27. P. Erdös, On the asymptotic density of the sum of two sequences, Ann. of Math. vol. 43 (1942) pp. 65-68.
  • 28. P. Erdös, On the density of some sequences of integers, Bull. Amer. Math. Soc. vol. 54 (1948) pp. 685-692.
  • 29. P. Erdös, Some asymptotic formulas in number theory, J. Indian Math. Soc. N.S. vol. 12 (1948) pp. 75-78.
  • 30. P. Erdös and I. Niven, The α+β hypothesis and related problems, Amer. Math. Monthly vol. 53 (1946) pp. 314-317.
  • 31. P. Erdös and P. Turán, On some sequences of integers, J. London Math. Soc. vol. 11 (1936) pp. 261-264.
  • 32. W. Feller and E. Tornier, Mengentheoretische Untersuchungen von Eigenschaften der Zahlreihe, Math. Ann. vol. 107 (1932) pp. 188-232.
  • 33. E. Fogels, Zur Arithmetik quadratischer Zahlenkörper, Universität in Riga. Wissenschaftliche Abhandlungen. Klasse der Mathematischen Abteilung vol. 1 (1943) pp. 23-47.
  • 34. H. Heilbronn, On an inequality in the elementary theory of numbers, Proc. Cambridge Philos. Soc. vol. 33 (1937) pp. 207-209.
  • 35. M. Kac, Probability methods in some problems of analysis and number theory, Bull. Amer. Math. Soc. vol. 55 (1949) pp. 641-665.
  • 36. A. Khintchine, Zur additiven Zahlentheorie, Rec. Math. (Mat. Sbornik) vol. 39 (1932) pp. 27-34.
  • 37. E. Landau, Verschärfung eines Romanoffschen Satzes, Acta Arithmetica vol. 1 (1935) pp. 43-61.
  • 38. E. Landau, Über eine neuere Fortschritte der additiven Zahlentheorie, Cambridge Tract no. 35, 1937.
  • 39. B. Lepson, Certain best possible results in the theory of Schnirelmann density, Proceedings of the American Mathematical Society vol. 1 (1950) pp. 592-594.
  • 40. U. V. Linnik, On Erdös's theorem on the addition of numerical sequences, Rec. Math. (Mat. Sbornik) N.S. vol. 10 (1942) pp. 67-78.
  • 41. H. B. Mann, A proof of the fundamental theorem on the density of sums of sets of positive integers, Ann. of Math. vol. 43 (1942) pp. 523-527.
  • 42. H. B. Mann, On the number of integers in the sum of two sets of positive integers, Pacific Journal of Mathematics vol. 1 (1951) pp. 249-253.
  • 43. L. Mirsky, A property of square-free integers, J. Indian Math. Soc. N.S. vol. 13 (1949) pp. 1-3.
  • 44. L. Moser, On sets of integers which contain no three in arithmetical progression Part I of Ph.D. dissertation, University of North Carolina, 1950.
  • 45. I. Niven, A binary operation on sets of positive integers, Bull. Amer. Math. Soc. Abstract 56-5-415.
  • 46. I. Niven, Sets of integers of density zero, Proceedings of the International Congress, Cambridge, 1950.
  • 47. H.-H. Ostmann, Beweis einer Vermutung über die asymptotische Dichte und Verscharfung einer Abschatzung für die Dichte der Summe zweier Zahlenmengen, Deutsche Mathematik vol. 6 (1941) pp. 213-247.
  • 48. H.-H. Ostmann, Über die Dichten additiv komponierter Zahlenmengen, Archiv der Mathematik vol. 1 (1949) pp. 393-401.
  • 49. H.-H. Ostmann, Verfeinerte Lösung der asymptotischen Dichtenaufgabe, J. Reine Angew. Math. vol. 187 (1950) pp. 183-188.
  • 50. H.-H. Ostmann, Über die Anzahl der Elemente von Summenmengen, J. Reine Angew. Math. vol. 187 (1950) pp. 222-230.
  • 51. G. Pólya, Untersuchungen über Lücken and Singularitäten von Potenzreihen Math. Zeit. vol. 29 (1929) pp. 549-640.
  • 52. H. Rohrbach, Beweis einer zahlentheoretische Ungleichung, J. Reine Angew. Math. vol. 177 (1937) pp. 193-196.
  • 53. H. Rohrbach, Einige neuere Untersuchungen über die Dichte in der additiven Zahlentheorie, Jber. Deutschen Math. Verein. vol. 48 (1938) pp. 199-236.
  • 54. N. P. Romanoff, Über einige Sätze der additiven Zahlentheorie, Math. Ann. vol. 109 (1934) pp. 668-678.
  • 55. R. Salem and D. C. Spencer, The influence of gaps on density of integers, Duke Math. J. vol. 9 (1942) pp. 855-872.
  • 56. R. Salem and D. C. Spencer, On sets of integers which contain no three terms in arithmetic progression, Proc. Nat. Acad. Sci. U.S.A. vol. 28 (1942) pp. 561-563.
  • 57. R. Salem and D. C. Spencer, On sets which do not contain a given number of terms in arithmetic progression, Nieuw Archief voor Wiskunde vol. 23 (1950) pp. 133-143.
  • 58. L. Schnirelmann, Über additive Eigenschaften von Zahlen, Math. Ann. vol. 107 (1932) pp. 649-690.
  • 59. I. J. Schoenberg, On asymptotic distribution of arithmetical functions, Trans. Amer. Math. Soc. vol. 39 (1936) pp. 315-330.
  • 60. S. Selberg, Note on the distribution of the integers $ax\sp 2+by\sp 2+c\sp {z\sp {2}}$, Archiv for Mathematik og Naturvidenskab vol. 50 (1949) pp. 65-69.
  • 61. H. N. Shapiro, Some remarks on a theorem of Erdös concerning asymptotic density, Proceedings of the American Mathematical Society vol. 1 (1950) pp. 590-592.